South Dakota, 2019

Hail and Damaging Wind in South Dakota, August 3, 2019

August 3, 2019 · NWS UNR · 3 events in 1 county or zone

A second severe thunderstorm moved south from North Dakota, bringing large hail and strong wind gusts to parts of northern Harding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A second severe thunderstorm moved south from North Dakota, bringing large hail and strong wind gusts to parts of northern Harding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:45 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 3, 4:45 PM MST, 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
545 PM MDT Sat Aug 3 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 218 PM MDT Sat Aug 3 2019

20Z upper level analysis has persistent ridge over the Four
Corners region with the Northern Plains on the periphery. Skies
are mostly sunny with a few isolated storms beginning to fire off
the Black Hills. At the surface, high pressure is located over
Minnesota with a weak trof across eastern Montana and Wyoming.
Temperatures across the forecast area at 2pm are in the 80s with
winds out of the east to southeast.

Weak surface boundary across southeastern Montana and northeast
Wyoming will slowly shift east this afternoon and evening.
Thunderstorms will be possible through early evening, mainly near
and just ahead of the surface trof. Activity should remain fairly
isolated with better upper level support tracking north of the
forecast area. Decent instability along with more favorable shear
could raise potential for a few supercells. Above average
precipitable water values and modest forecast speeds will lead to
potential heavy rainfall with any stronger storms. Activity will
taper off by late evening, but another weak disturbance could
bring some showers and isolated thunder late tonight into Sunday
morning from northeast WY to portions of western SD.

Cold front to the northwest of the region will finally approach the
area on Sunday as upper trof moves across southwest Canada. Ahead
of the front, highs will be in the 80s and lower 90s across the
area. The frontal passage later Sunday into Sunday night should
bring a more widespread chance for storms. Sufficient instability
and shear along and ahead of the front will likely allow for
strong to severe storms to develop, with locally heavy rainfall as
well.

Near daily chances for storms can be expected through Rally week,
especially during the afternoon and evening hours. Some days will be
more active than others, but strong to severe storms certainly look
possible on most days. The better chances through the first half of
the week look to be from northeast WY to southwest SD as ridge
flattens some across the Rockies and shifts a bit further to the
west. Highs through the week will mostly be in the low to mid 80s
across the Plains, with mid 70s to around 80 over the Black Hills.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 543 PM MDT Sat Aug 3 2019

Isolated/scattered TSRA will continue across the Black Hills and
portions of nern WY/nwrn SD through mid evening, before weakening.
Additional rounds of SHRA/TSRA are expected late tonight through
Sunday. Localized MVFR conditions will be possible in heavier
SHRA/TSRA, and hail/strong winds may occur with stronger storms.
Elsewhere, VFR conditions are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...MLS
Hazardous weather outlook, Aug 3, 9:53 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1053 AM MDT Sat Aug 3 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1053 AM MDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance for thunderstorms this afternoon and evening. A
few storms may be severe, with large hail and damaging winds
possible. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-041300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 3, 4:35 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 SE COLONY             44.85N 104.12W
08/03/2019  E1.25 INCH       CROOK              WY   TRAINED SPOTTER

            VERY HEAVY RAIN.

&&

MLS
Special weather statement, Aug 3, 4:38 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
538 PM MDT Sat Aug 3 2019

WYZ057-058-040015-
Weston WY-Wyoming Black Hills WY-
538 PM MDT Sat Aug 3 2019

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Upton, or 22 miles northwest of Newcastle, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4403 10470 4412 10460 4402 10433 4388 10449
TIME...MOT...LOC 2338Z 304DEG 19KT 4404 10458

JC
Local storm report, Aug 3, 4:42 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             UPTON                   44.10N 104.63W
08/03/2019  E1.00 INCH       WESTON             WY   LAW ENFORCEMENT

&&

MLS
Special weather statement, Aug 3, 5:07 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
607 PM MDT Sat Aug 3 2019

SDZ012-040030-
Butte SD-
607 PM MDT Sat Aug 3 2019

...SPECIAL WEATHER STATEMENT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving southeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Belle Fourche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4467 10372 4459 10387 4459 10390 4465 10403
      4475 10393
TIME...MOT...LOC 0007Z 305DEG 19KT 4468 10391

JC
Special weather statement, Aug 3, 5:09 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
609 PM MDT Sat Aug 3 2019

WYZ058-040045-
Weston WY-
609 PM MDT Sat Aug 3 2019

...STRONG THUNDERSTORM OVER CENTRAL WESTON COUNTY...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Osage, or 17 miles west of Newcastle, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Weston
County, south of Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4393 10464 4400 10454 4391 10433 4379 10447
TIME...MOT...LOC 0008Z 300DEG 16KT 4393 10454

JC
Local storm report, Aug 3, 5:36 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     7 NNE RALPH             45.86N 102.98W
08/03/2019  M61 MPH          HARDING            SD   MESONET

&&

EAGAN

The radar

The Bismarck radar (KBIS), 195 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 3, 5:41 PM MST
Where
Harding County, 9.26 mi NE of Ralph
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.890, -102.960

Wind gusts were estimated at 60 mph.

Hail, Harding

When
August 3, 6:25 PM MST
Where
Harding County, 8.32 mi SSW of Ralph
Measured
1 in hail
Reported by
Public
Coordinates
45.670, -103.140

Hail, Harding

When
August 3, 6:47 PM MST
Where
Harding County, Reva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.550, -103.080

Wind gusts to 50 mph accompanied the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844744, 844745, 844746.